Florida, 2009Hail and Damaging Wind in Florida, July 24, 2009
July 24, 2009 · NWS MFL · 5 events in 3 counties and zones
Afternoon thunderstorms along the southeast coast produce damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms along the southeast coast produce damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 24, 12:43 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 24, 12:43 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
143 PM EDT FRI JUL 24 2009
.AVIATION...VCTS THRU THIS AFTN OVER ERN TERMINALS WITH MNLY SE
WNDS RANGING AT 5-10 KTS. WNDS BCMG LGT AND VAR MAINLY FROM THE W TNGT
AND SAT MRNG. SHRA AND TS ACTIVITY WILL DECREASE THIS EVE. VFR
CONDS NEXT 24 HOURS OVER KAPF WITH WEST SEA BREEZE AT LEAST
THROUGH 22Z...VAR LIGHT WINDS OVERNIGHT. EXPECT ICRG MOISTURE FOR
SAT AFTERNOON WITH NMRS SHRA/SCT TSTMS. EXP WNDS FM THE E-SE ON
SAT AFT 15Z INCRG AT 5-10 KTS.
&&
.PREV DISCUSSION... /ISSUED 938 AM EDT FRI JUL 24 2009/
UPDATE...
RIDGE OF HIGH PRESSURE OVER THE WESTERN ATLANTIC WATERS HAS BUILD
INTO THE EXTREME SOUTHERN PORTIONS OF SOUTH FLORIDA THIS MORNING.
THE RIDGE WILL REMAIN NEARLY STATIONARY TODAY...AS A COLD FRONT
OVER THE SOUTHEAST UNITED STATES STALLS OVER NORTH FLORIDA THIS
AFTERNOON. THIS WILL KEEP THE LIGHT SOUTHWEST STEERING FLOW OVER
THE CWA THIS AFTERNOON. SO THE WEST COAST SEA BREEZE SHOULD PUSH
EAST ACROSS THE CWA...WHILE THE EAST COAST SEA BREEZE REMAINS OVER
THE EAST COAST METRO AREAS.
THE 12Z MFL SOUNDING ALSO SHOW THAT THE PWAT VALUES HAVE INCREASED
TO AROUND 1.8 INCHES THIS MORNING...AND THE SHORT TERM MODELS AREA
ALSO SHOWING THAT THE PWAT WILL CONTINUE TO INCREASE TO AROUND 2
INCHES THIS AFTERNOON OVER THE CWA.
SO WILL CONTINUE WITH THE SCATTERED POPS OVER ALL OF THE CWA FOR
TODAY...BUT THE HIGHEST POPS WILL STILL BE OVER THE EASTERN AREAS
THIS AFTERNOON.
THERE COULD ALSO BE A FEW STRONG STORMS THIS AFTERNOON OVER THE
EAST COAST METRO AREAS ESPECIALLY WHERE THE SEA BREEZES COLLIDE.
THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND GUSTY WINDS UP TO 50 MPH. SO WILL MENTION THIS IN THE
HWO MORNING UPDATE.
THE WESTERN INTERIOR AND WEST COAST METRO AREAS HIGHS FOR TODAY COULD
AGAIN BE CLOSE TO THE RECORDS FOR THIS TIME OF YEAR WHICH ARE:
CITIES FORECAST HIGHS RECORD HIGHS
NAPLES 93 94 - 1956
IMMOKALEE 96 95 - 1986
DEVILS GARDEN 96 97 - 1995
LA BELLE 95 97 - 1969
BELLE GLADE 94 96 - 1996
MOORE HAVEN 94 97 - 1983
SO WILL CONTINUE TO MENTION NEAR RECORD HIGHS FOR THE INTERIOR AND
WEST COAST METRO AREAS FOR TODAY IN THE UPDATE ZONES.
THE WINDS WILL REMAIN SOUTHERLY LESS THAN 10 KNOTS WITH SEAS
BELOW 2 FEET IN THE GULF AND ATLANTIC WATERS FOR THIS AFTERNOON.
THE LATEST MARINE PACKAGE SO THIS...SO NO CHANGES ARE PLAN FOR THE
MORNING UPDATE.
THE RELATIVE HUMIDITIES THIS AFTERNOON COULD FALL DOWN INTO THE
UPPER 30S TO AROUND 40 OVER THE WESTERN INTERIOR AREAS THIS
AFTERNOON...DUE TO THE TEMPS GETTING UP INTO THE MID 90S. AT THIS
TIME WILL NOT ISSUE ANY HEADLINES...BUT WILL CONTINUE TO MONITOR
THE RELATIVE HUMIDITIES THROUGH TODAY OVER THIS AREA TO SEE IF
HEADLINES WILL BE NEEDED LATER.
UPDATE...54/BNB
PREV DISCUSSION... /ISSUED 732 AM EDT FRI JUL 24 2009/
AVIATION...VFR WILL PREVAIL BUT SCT TSRA ARE EXPECTED TO DEVELOP
THIS AFTERNOON. DUE TO EXACT TIMING/LOCATION
DIFFICULTIES...MAINTAINED VCTS. LIGHT/VAR WINDS WILL BECOME ONSHORE
AT THE TERMINALS THIS AFTERNOON AT 5-10 KT.
PREV DISCUSSION... /ISSUED 319 AM EDT FRI JUL 24 2009/
DISCUSSION...
NEAR RECORD HIGHS SOME WESTERN AREAS TODAY...
STRONG/DEEP-LAYER RIDGE REMAINS WELL- ANCHORED ACROSS THE CENTRAL
ATLC THIS MORNING...AND WILL BE THE DOMINANT CONTROLLER OF THE
WEATHER ACROSS SOUTH FL LIKELY THROUGH THE UPCOMING WEEK.
MEANWHILE...A SAHARAN AIR LAYER CONTAINING SOME ATMOSPHERIC DUST
WAS MOVING WEST ACROSS EASTERN CUBA AND THE FAR SERN BAHAMAS.
THE PERIOD OF TODAY THROUGH SUNDAY WILL BE DOMINATED BY SEA BREEZE
CONVECTION WITH THE LOW-LEVEL RIDGE AXIS OVERHEAD LEADING TO LIGHT
SURFACE WINDS. THE MID-LEVEL RIDGE AXIS REMAINS JUST S OF THE REGION
TODAY WITH A LIGHT SWRLY STEERING FLOW IN PLACE. FEEL THAT SEA
BREEZES SHOULD FIRE STORMS AS THEY MOVE INLAND FROM BOTH COASTS
DURING THE MID DAY HRS...FOCUSING ACROSS THE INTERIOR BY MID-LATE
AFTERNOON. THERE COULD THEN BE A SECOND ROUND OF STORMS MOVING BACK
EAST ESP. TOWARDS BROWARD/PALM BEACH COUNTY METRO AREAS DURING THE
EVENING SO WILL CONTINUE SCT POPS IN THOSE AREAS. NOT MUCH CHANGE
SAT-SUN EXCEPT THE STEERING FLOW BECOMES LIGHTER...SO ANY ACTIVITY
THAT DEVELOPS SHOULD NOT MOVE ALL THAT MUCH...AND THIS COULD INCLUDE
SEVERAL ROUNDS OF STORMS OVER THE ERN METRO AREAS GIVEN ALMOST NO
LOW LEVEL FLOW TO PUSH SEA BREEZES ALL THE WAY TO THE INTERIOR. THE
IMMEDIATE WEST COAST SHOULD REMAIN A LITTLE DRIER THE NEXT 3 DAYS
DUE TO THE FACTORS MENTIONED ABOVE...AND WILL CARRY LOWER POPS THERE.
THE SAHARAN AIR LAYER LOOKS LIKE IT MAY HAVE LIMITED IMPACT ON THE
CWA AS EVEN SOUTHERN AREAS MAY GET JUST A GLANCE OF SOME HAZE
ASSOCIATED WITH THE NORTHERN FRINGE OF THIS FEATURE BASED ON LATEST
ANALYSIS FROM CIMMS. ANY STORMS THIS WEEKEND WILL BE VERY SLOW
MOVING...SO HEAVY RAINFALL AND LOCALIZED URBAN FLOODING MAY BE A
THREAT AS PWATS CLIMB TO 2.25 INCHES.
FOR THE UPCOMING WEEK...MODELS GENERALLY AGREE THE STRONG/DOMINANT
CENTRAL ATLC RIDGE WILL REMAIN NEARLY STATIONARY...BUT THE LOW LEVEL
RIDGE AXIS WILL SHIFT JUST N OF THE REGION TOWARDS CENTRAL FL. THE
RESULT WILL BE A DEEPENING ERLY FLOW WITH MORE TYPICAL SUMMERTIME
PRECIPITATION PATTERNS...MORNING-MID DAY SHOWERS OR STORMS EAST
AND AFTERNOON-EVENING STORMS WEST. THERE COULD BE SOME IMPACTS
FROM A WEAK TROPICAL WAVE HERE OR THERE TO CAUSE MINOR DISTORTIONS
TO THIS PATTERN...BUT IN GENERAL THIS PATTERN SHOULD HOLD MUCH OF
THE UPCOMING WEEK.
MARINE...
LIGHT WINDS GENERALLY ERLY ACROSS THE ATLC AND SWRLY ACROSS THE GULF
WATERS THROUGH THE WEEKEND AT LESS THAN 10 KTS W/SEAS 2 FT OR LESS
OUTSIDE STORMS. STRONGER ERLY FLOW COULD PICK UP ALL WATERS 10-15
KTS BY MONDAY OR TUESDAY.
FIRE WEATHER...
RHS MAY APPROACH 40 PERCENT IN SOME WESTERN INTERIOR AREAS AS
TEMPS WARM TODAY AND SOME DEEPER MIXING OCCURS...BUT EXPECT FAIRLY
DECENT COVERAGE OF TSTMS BY EARLY-MID AFTERNOON WILL PREVENT ANY
SIGNIFICANT RH ISSUES.
CLIMATE...
RECORD HIGHS MAY BE APPROACHED ACROSS A FEW AREAS ACROSS WESTERN
PARTS OF SOUTH FLORIDA INCLUDING THE INTERIOR. THE RECORD HIGH
TODAY AT NAPLES IS 94 SET IN 1956.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 91 78 90 / 30 50 30 50
FORT LAUDERDALE 79 91 80 91 / 30 50 30 50
MIAMI 78 92 79 91 / 30 50 30 50
NAPLES 77 93 77 92 / 20 30 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...54/BNB
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Jul 24, 8:07 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
907 AM EDT FRI JUL 24 2009
FLZ063-066>075-168-172>174-250415-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
907 AM EDT FRI JUL 24 2009
...SCATTERED STORMS DEVELOPING INTERIOR/ATLANTIC COAST, ISOLATED GULF COAST...
...A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SEA BREEZES ARE EXPECTED TO DEVELOP ON EACH COAST,
RESULTING IN THUNDERSTORM DEVELOPMENT BY THIS AFTERNOON. THE FOCUS
OF STORMS WILL BE INTERIOR AND ACROSS THE EAST COAST METROPOLITAN
AREAS. LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD FROM THE
STORMS, HOWEVER, STRONG WIND GUSTS AND SMALL HAIL COULD ALSO OCCUR.
WATERSPOUTS: A LIGHT WIND FLOW AND INCREASED SHOWER ACTIVITY OVER
THE LOCAL WATERS COULD LEAD TO A SLIGHT RISK FOR WATERSPOUTS OVER
BOTH THE ATLANTIC AND THE GULF OF MEXICO WATERS THE REST OF THIS MORNING.
WIND: A FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 40 TO 50 MPH.
HAIL: A FEW STORMS COULD PRODUCE SMALL HAIL UP TO DIME-SIZED.
FLOODING: HEAVY DOWNPOURS COULD RESULT IN ISOLATED STREET FLOODING
OR FLOODING OF POORLY DRAINED LOCALES THIS AFTERNOON AND EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED STORMS ARE EXPECTED EACH AFTERNOON AND EVENING. STORM
MOVEMENT THIS WEEKEND WILL BE SLOW, WHICH COULD LEAD TO LOCALLY
HEAVY RAINFALL IN ISOLATED LOCALES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE
INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE
AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 24, 12:35 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT FRI JUL 24 2009
FLZ074-173-241800-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
135 PM EDT FRI JUL 24 2009
...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL MIAMI-DADE...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
OPA-LOCKA TO LIBERTY CITY...MOVING NORTHEAST AT 10 MPH.
THESE STORMS WILL AFFECT...
HIALEAH...
ALLAPATTAH...
LIBERTY CITY...
SAINT THOMAS UNIVERSITY...
MIAMI SHORES...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2585 8014 2587 8016 2585 8017 2581 8018
2574 8026 2582 8036 2597 8024 2589 8014
2588 8016 2587 8013 2588 8013 2587 8011
TIME...MOT...LOC 1734Z 225DEG 7KT 2590 8028 2581 8023
GARCIAEvent by event
3 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Miami-Dade
- When
- July 24, 12:46 PM EST
- Where
- Miami-Dade County, 1.24 mi E of (Opf)opa Locka Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 25.900, -80.260
ASOS recorded a wind gust of 59 MPH with a thunderstorm at the Opa Locka Airport.
Hail, Palm Beach
- When
- July 24, 3:53 PM EST
- Where
- Palm Beach County, 2.77 mi W of Florida Gardens
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.618, -80.175
A spotter reported nickel sized hail along the Florida Turnpike and Lake Worth Road.
Lightning, Palm Beach
- When
- July 24, 4:30 PM EST
- Where
- Palm Beach County, 1.02 mi W of Florida Gardens
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 26.621, -80.147
A home in Lake Worth was struck by lightning, and the strike blew out pieces of concrete from a corner of the house. No injuries were reported. Also multiple grass fires were started across the county.
Lightning, Palm Beach
- When
- July 24, 4:30 PM EST
- Where
- Palm Beach County, Belle Glade
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 26.680, -80.670
Lightning hit a transformer at a sugar mill in the Belle Glade area.
Lightning, Broward
- When
- July 24, 7:05 PM EST
- Where
- Broward County, 0.95 mi NNE of (Fll)ft Laudrdl Intl
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 26.082, -80.142
Lightning hit a car traveling eastbound on Interstate 595 just west on Highway 1. There were 3 people in the car, but no one was injured. The strike busted out the rear window of the car, shorted out the electrical system, and blew out a tire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186280, 186279, 186281, 186282, 186283.